Nebraska, 2010Flash Flooding and Hail in Nebraska, September 22, 2010
September 22, 2010 · NWS LBF · 7 events in 2 counties and zones
A second round of storms formed in the warm and humid air located south of the warm front Wednesday during the evening hours. Training of thunderstorms moving northeast through portions of Lincoln and Custer counties led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second round of storms formed in the warm and humid air located south of the warm front Wednesday during the evening hours. Training of thunderstorms moving northeast through portions of Lincoln and Custer counties led to flash flooding. A few severe thunderstorms produced damaging winds and hail while moving across Custer County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 22, 2:35 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Sep 22, 2:35 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT WED SEP 22 2010
.DISCUSSION...
LOW TO MID LEVEL WIND FIELDS HAVE INCREASED PAST 6 HOURS PER KLBF
RAOBS...AND AS EML HAS MIXED DOWNWARD...THE WARM FRONT HAS LIFTED
OUT OF PLATTE RIVER VALLEY INTO NORTH CENTRAL NEBRASKA BY 20Z. THIS
BOUDARY WILL BE THE FOCUS FOR ANOTHER ROUND OF SEVERE WEATHER IN THE
COMING HOURS. MESO-ANALYSIS SHOWING CAP HAS BEEN ERODED IN THE WARM
SECTOR WHERE MUCAPES RUNNING 2500J/KG OR MORE. JUST WAITING FOR
KICKER WHICH WATER VAPOR HINTS SHOULD BE EMBEDDED IN THE INCREASING
MOISTURE CRESTING THE COLORADO ROCKIES ATTM. SOME CONCERN WITH
SUBSIDENCE OVER NORTHERN NEBRASKA IN WAKE OF MORNING CONVECTION BUT
SAT PICTURES AND OBSERVATION WOULD INDICATE LLVL CONVERGENCE
INCREASING IN VCNTY OF FRONT WITH BLDG CU. GOES DPI TPW AND PWAT
PLOTS INDICATE ANOMALOUSLY MOIST AIRMASS IN PLACE FROM THE DESERT SW
INTO THE CENTRAL PLAINS. PWAT IN KLBF RAOB 1.16 AT 18Z AND WITH
305-310K MOISTURE TRANS VECT STILL SHOWING STRONG ADVECTION INTO CWA
THROUGH THE NIGHT...EXPECT THIS VALUE MAY SLIGHTLY INCREASE...WITH
VALUES NEAR 1.25 INCHES IN THE 99TH PERCENTILE FOR MID SEPTEMBER.
NUMBEROUS REPORTS OF HEAVY RAINFALL THIS MORNING ACROSS NORTH
CENTRAL NEBRASKA AND WITH SEVERAL SMALLER BASINS AOB THE 1.5 INCH
MARK FOR 1-3HR FFG HAVE DECIDED TO ISSUE A FF WATCH ACROSS PORTIONS
OF THE NORTHEAST. AS MENTIONED STRONG MOISTURE TRANSPORT IS
INDICATED ALONG WITH STRONG MOISTURE CONVEGENCE ON NOSE OF
MODERATELY STRONG H7 THETA E RIDGE AXIS AND K INDEX VALUES PUSHING
40 OVER THIS REGION. SET UP LOOKS FAVORABLE FOR THE WARM FRONT TO
ALIGN WITH THE WSW FLOW ALOFT AND STORMS MAY TRAIN OR REGENERATE
OVER FFA AREA NEAR THE FRONT AS THE SFC LOW PUSHES OUT OF NE
COLORADO INTO CENTRAL SANDHILLS. OTHER CONCERN OF COURSE IS
POSSIBILITY OF SVR WX. MODERATE TO VERY UNSTABLE ATMOSPHERE IN PLACE
WITH DEW POINTS IN THE MID TO UPPER 60 POOLING NEAR THE FRONT WHICH
SHOULD LEAD TO FAIRLY LOW LCL HEIGHTS. CLOUD STREETS ALIGNED SSE/NNW
INTO VCNTY OF FRONT WOULD SUGGEST TOR POTENTIAL AND SOME OF THE MESO
PARAMETERS BEGINNING TO POINT TO NORTHEAST ZONES AS STEEP LLVL LAPSE
RATES OVER EXPANDING OUT OF SC NEBRASKA WHERE LOW LEVEL CAPE IS ALSO
THE HIGHEST ATTM. CAPE PROFILE OVERALL MUCH MORE BULKY THAN PAST
SEVERAL EVENTS AND EXPECT LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREAT TONIGHT AS SUPERCELL MODE LOOKS FAVORABLE. MAIN UPPER
TROF WILL WAIT TILL THURSDAY MORNING TO PROGRESS INTO THE HIGH
PLAINS WITH COLD FRONT PROGRESSING THROUGH THE EASTERN CWA DURING
THE LATE MORNING/EARLY AFTERNOON HOURS. FORCING ALONG THIS FRONT
WILL KEEP HIGH POPS IN THE EAST FOR THUR MORNING WITH TAPERING OFF
OF THE PCPN EXPECTED AS THE DOWNSLOPE FLOW AND SUBSIDENCE TAKES HOLD
IN THE AFTERNOON. THERE MAY BE JUST ENOUGH ELEVATED INSTABILITY
UNDER THE COLD CORE OF THE TROF TO KEEP CONVECTION GOING ACROSS
NORTHERN CWA INTO THE LATE AFTERNOON HOURS BUT EXPECT AS SUNSETS
THURSDAY EVENING CLEARING SKIES WILL BE SPREADING ACROSS THE CWA. AS
FOR TEMPERATURES...THE COOL ADVECTION BEHIND THE FRONT AND CLOUD
COVER ACROSS THE NORTH MAY NOT ALLOW TEMPS TO RECOVER MUCH AND HAVE
KEPT HIGH DOWN IN THE LOW TO MID 60 NORTH OF HIGHWAY 2. SOMESHINE
AND DONWSLOPE WINDS MAY BE ENOUGH TO NEUTRALIZE THE CAA AND
TEMPERATURES IN THE 70S ARE EXPECTED. SHOULD BE A MAINLY DRY AND
NEAR SEASONAL FORECAST BEYOND THIS WITH THE ONLY CHANGE TO THE
FORECAST ATTM IS TO ADD SLIGHT CHANCE POPS FRIDAY NIGHT INTO
SATURDAY. MODELS HAVE BEEN SHORT ON CONSISTENCY THIS PAST FEW DAYS
WITH AMPLIFYING RIDGE OVER WESTERN STATES AND DEEPENING TROF OVER
UPPER MIDWEST. MODELS BEGINNING TO CLUSTER ON A STRONGER WAVE
DROPPING THROUGH THE DAKOTAS AND CLOSING OFF NEAR UPPRT MS VALLEY
SATURDAY AFTERNOON. FOR NOW HAVE SLIGHT CHANCES WITH MOISTURE RETURN
IN QUESTION BEHIND THIS LEADING SYSTEM. TEMPS WILL ALSO BE SLIGHTLY
COOLER UNDER THIS SCENARIO AND HAVE BEEN TWEAKED DOWNWARD A FEW
DEGREES THROUGH EARLY NEXT WEEK.
&&
.AVIATION...
CONDITIONS EXPECTED TO DETERIORATE ACROSS WESTERN AND CENTRAL NEB
TONIGHT...INCLUDING BOTH THE KLBF AND KVTN TAF SITES. A WARM FRONT
CURRENTLY EXTENDS FROM NEAR KOFK TO KBBW TO KIML. THIS FRONT WILL
MOVE LITTLE TONIGHT AS LOW PRESSURE TRACKS NORTHEAST ALONG THE
FRONT. LOW STRATUS CLOUDS AND IFR/MVFR CONDITIONS HAVE PERSISTED
MUCH OF THE DAY TO THE NORTH OF THIS BOUNDARY...AND SOME IMPROVEMENT
IN THAT IS EXPECTED THIS EVENING. OTHERWISE THUNDERSTORMS SHOULD
DEVELOP ACROSS THE AREA THIS EVENING...SOME POSSIBLE SEVERE. A MIX
OF VFR AND MVFR EXPECTED OUTSIDE OF THUNDERSTORMS...WITH LOCAL IFR
IN AND NEAR THUNDERSTORMS. SURFACE WINDS WILL BE EAST TO SOUTHEAST
AT 5 TO 15 KNOTS.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 10 PM CDT
THIS EVENING THROUGH THURSDAY MORNING FOR NEZ006>010.
&&
13/TAYLOR
Hazardous weather outlook, Sep 22, 3:07 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT WED SEP 22 2010
NEZ004>010-022>029-035>038-056>059-069>071-094-232115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
407 PM CDT WED SEP 22 2010 /307 PM MDT WED SEP 22 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE AREA FROM LATE
THIS AFTERNOON INTO TONIGHT. LARGE HAIL THE SIZE OF GOLF BALLS OR
BIGGER...DAMAGING WINDS...AND EVEN TORNADOES ARE ALL POSSIBLE. THE
TORNADO THREAT WILL BE HIGHEST IN THE VICINITY OF A WARM FRONT THAT
EXTENDS FROM IMPERIAL NORTHEAST THROUGH THE NORTH PLATTE...BROKEN
BOW...AND ONEILL AREAS.
THE SEVERE WEATHER THREAT WILL BEGIN DECREASING AFTER MIDNIGHT CDT
AS THE STORMS FORM INTO A LARGER COMPLEX. HOWEVER...HEAVY RAIN WILL
REMAIN A THREAT ALL NIGHT. A FLASH FLOOD WATCH IS IN EFFECT FROM 10
PM CDT TONIGHT UNTIL 10 AM CDT THURSDAY MORNING FOR BOYD...BROWN...
HOLT...KEYA PAHA...AND ROCK COUNTIES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE THREAT OF HEAVY RAIN WILL PERSIST INTO THURSDAY MORNING OVER
PARTS OF NORTH CENTRAL NEBRASKA. STORMS ARE ALSO POSSIBLE BUT THEY
ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
SCHULTZ
In the hours before
Special weather statement, Sep 22, 4:57 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
557 PM CDT WED SEP 22 2010
NEZ059-222330-
LINCOLN NE-
557 PM CDT WED SEP 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY UNTIL 630
PM CDT...
AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF DICKENS...OR 17 MILES NORTH
OF HAYES CENTER...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DICKENS...
WELLFLEET...
HIGHWAY 83 MILE MARKER 60...
HIGHWAY 83 MILE MARKER 70...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
13
Special weather statement, Sep 22, 5:24 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT WED SEP 22 2010
NEZ038-230015-
CUSTER NE-
624 PM CDT WED SEP 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 715
PM CDT...
AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BROKEN BOW...MOVING
NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BROKEN BOW...
WEISSERT...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
JACOBS
Event by event
3 thunderstorm wind, 2 flash flood, 1 hail, 1 funnel cloud. Local standard time, as filed.
Flash Flood, Custer
- When
- September 22, 5:44 PM CST to 10:30 PM CST
- Where
- Custer County, 5.34 mi E of Sargent to 18.02 mi NNE of Mason City
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 41.637, -99.267
Heavy rainfall led to the failure of a 50 foot dam near 3 miles southwest of Broken Bow on highway 21. The flood water moved down toward the southwest edge of town to impact the Callaway road one mile west of town and highway 21 as water flowed across the roads. Rainfall gage estimates around town measured up to 4.5 inches with several streets and homes in town flooded as well due to heavy rain.
Thunderstorm Wind, Custer
- When
- September 22, 6:00 PM CST
- Where
- Custer County, 2.59 mi SW of Broken Bow
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 41.370, -99.680
A 40 X 60 Wick steel storage building was damaged when lifted by strong winds. The building had several trusses splintered and shifted before approximately 20 feet of the peak panels broke with the structure slammed back to the foundation. A 26 foot horse trailer was also moved two to three feet. In addition, southwest of Broken Bow a lean-to congregated steel roof on a large barn was damaged as the winds lifted and peeled panels off. A center irrigation pivot was also overturned.
Thunderstorm Wind, Custer
- When
- September 22, 6:06 PM CST
- Where
- Custer County, 2.81 mi S of Broken Bow
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.360, -99.640
The strong winds destroyed a 20 X 30 open faced garage and 8 X 10 garden shed 3 miles south of Broken Bow on highway 21.
Hail, Custer
- When
- September 22, 6:11 PM CST
- Where
- Custer County, 5.08 mi SSW of Broken Bow
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.330, -99.680
Thunderstorm Wind, Custer
- When
- September 22, 6:11 PM CST
- Where
- Custer County, 5.08 mi SSW of Broken Bow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 41.330, -99.680
The strong winds were accompanied by quarter size hail.
Funnel Cloud, Custer
- When
- September 22, 6:20 PM CST
- Where
- Custer County, 4.64 mi NNW of Berwyn
- Reported by
- Law Enforcement
- Coordinates
- 41.410, -99.540
Flash Flood, Lincoln
- When
- September 22, 8:30 PM CST to 10:30 PM CST
- Where
- Lincoln County, 7.74 mi SSW of Dickens to 4.4 mi SSE of Brady
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- Department of Highways
- Coordinates
- 40.714, -101.027
Heavy rainfall cause county road damage six miles north of Wellfleet on Nelson road and in the Medicine Canyon. Standing water covered several roads and caused washouts. The heavy rainfall also caused road damage 11 miles south of Maxwell at the junction of South Cottonwood Canyon road and South Effenbeck road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, September 22, 20102 deaths · $135,000 · 70 kt wind · 25 events
- Flash Flooding and Flooding in Minnesota, September 22 to 27, 2010$33 million · 45 events
- Flash Flooding and Flooding in Wisconsin, September 22 to 30, 20101 injured · $15 million · 52 events
- Flash Flooding and Flooding in Minnesota, September 22 to 26, 2010$39 million · 35 events
- Hail and Damaging Winds in Virginia, September 22, 20101 injured · $3.0 million · 1 in hail · 44 events
- Flash Flooding in New Mexico, September 22 to 23, 20101 death · $12,000 · 2 events
- Flash Flooding and Flooding in South Dakota, September 22 to 23, 2010$950,000 · 3 in hail · 31 events
- Damaging Winds in North Carolina, September 22, 2010$174,000 · 60 kt wind · 27 events
- Flooding in South Dakota, September 22 to 30, 2010$400,000 · 5 events
- Hail and Damaging Winds in Pennsylvania, September 22, 2010$300,000 · 52 kt wind · 9 events
- Flash Flooding and Hail in Minnesota, September 22 to 23, 2010$100,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Pennsylvania, September 22, 2010$107,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253111, 253106, 253104, 253103, 253105, 253102, 253307.